My 19 year old daughter received her first Depo Provera shot for birth control two months ago. The first month she didn't have a period. The second month she started spotting and cramping. Her cramping became and then she passed a large mass which I believe was a blood clot. It was about 2 inches in diameter and and looked like a bloody mass of pink looking skin tissue. Her cramping subsided once she passed it. Is this normal or should I be concerned about this?
Yes, that's common. It's one of the types of irregular bleeding that you can get whilst your body is adjusting to Depo Provera. Any irregular bleeding (including blood in discharge or spotting, through to very heavy bleeding) tend to stop once you've had 2 to 3 shots. At that point, most women find that their periods stop altogether, until they have been off Depo Provera a while (sometimes months). If it gets particularly heavy & prolonged, she'll need to be monitored for aneamia by her doctor, but it's common to have some degree of this, whilst the body adjusts.
One of the things that most stood out to me, during my time on Depo Provera (almost 20 years, because I wasn't given the full information about it) was how little the doctors & nurses I dealt with, seemed to know about it. I had to learn a lot, on my own, over the duration. Every now & then I'd meet one who did know something important, but it took years. Very few of them knew about the information on the Manufacturer's sheet, & none of them passed that sheet onto me (the sheet comes in the box with the shot).
The Manufacturer advises that it can take up to 18 months for you to regain your fertility, once you stop getting shots. For some women, it's longer, & for some, they struggle to conceive at all. I'd say the latter group of women are in the minority, but it is something that we see on this Site.
It's very common for your periods to be irregular for some time after stopping Depo Provera. I had a lot of problems on the numerous times I tried to stop it. On one occasion, I bled heavily, for 2 years, & had to have hormones, laparoscopies & D&C procedures, to try to stop it. Nothing worked for long. I ended up going back onto Depo Provera, to stop the heavy bleeding.
I eventually managed to get off Depo Provera by using Vitex, which I'd recommend writing down the name of, & doing your own research on. Your daughter may find it helpful, one day. It gently balances the hormones back to their natural position. You can't use it with any hormonal birth control, as that works to create a deliberate imbalance, to stop you from becoming pregnant, whereas Vitex works to balance the hormones, so they could work against each other, & you can end up pregnant. As long as you're not taking hormonal birth control, it can get you back into a regular menstrual cycle within a few of months. I still use it to keep my cycle regular, even years after Depo Provera.
The Manufacturer advises that you are not on Depo Provera for longer than 2 years, unless you have no choice for contraception. If that's the case, they advise you take regular breaks every couple of years, & have an MRI scan, after a significant period of time on Depo. This is due to the significant risks associated with Depo Provera, & in particular, the risk of bone thinning, leading to Osteoporosis. I've recently had my first MRI scan to monitor my bones, & have to have it repeated when I reach the menopause, as that is when the any bone damage is likely to show, apparently. I'm hoping to have avoided any damage, as I used calcium, magnesium, & vitamin D in the correct ratios, to try to support my bone health. They must be used in the correct forms of each, & in the correct ratios, in order for the body to correctly absorb the calcium. It's something you can find a lot about, if you read health pages online, etc. I must add that having read about the need for an MRI scan on the Manufacturer's information sheet, I had to ask for this to be done. No one offered it to me.
You can see this information on the sheet that comes with the shot, which should be given to the patient. If it's not, you can go to the Manufacturer's (Pfizer's) website, search for Depo Provera, & download the document, there. I'll try to put the link in the comments. Sometimes they let me, other times they don't.
Depo Provera convinces the body that it is pregnant, so it's common to get pregnancy symptoms, such as leaking breasts (usually just a little), & even severe lower back ache, as your pelvis ligaments soften, ready to expand for a growing baby. Another common symptom is weight gain. Many women struggle with that one when on Depo Provera. I have heard of weight loss, too, but weight gain is definitely more common.
Depo Provera forms a pool of oil-based solution in the muscle, that is released slowly, across the 13 week period.
It's important to alternate which buttock the shot is given into, each time. This is because the buttock muscle can become concave if you keep getting it in the same one (happened to me). It does rectify once you start alternating buttocks, but I guess that depends on how long you give it in the same side, for.
Hope that helps.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 26 Dec 2014 • 1 answer
Updated 10 Oct 2016 • 2 answers
Updated 24 Mar 2017 • 1 answer
Updated 17 Jun 2018 • 1 answer
Updated 11 Jan 2019 • 1 answer